Winter Weather, Caledonia
- When
- December 31, 12:00 AM EST to 9:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An upper level disturbance moved across northern New York and Quebec during the early morning hours of December 31st. At the same time, a surface low moved north along the mid-Atlantic coast to southeast of Cape Cod by daybreak on the 31st.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level disturbance moved across northern New York and Quebec during the early morning hours of December 31st. At the same time, a surface low moved north along the mid-Atlantic coast to southeast of Cape Cod by daybreak on the 31st.
Snow overspread Vermont around Midnight on the 31st and ended around daybreak on the 31st, with snowfall amounts 3 to 6 inches across the region. Some specific snowfall totals included; 7 inches in South Burlington (Chittenden county) 6 inches in Jericho (eastern Chittenden county), Corinth (Orange county)...5 inches in Bridport (Addison county), Essex (Chittenden county), Chelsea (Orange county), Moretown (Washington county) and 4 inches in Berkshire (Franklin county), Eden (Lamoille county), Sutton (Caledonia county) and Island Pond (Essex county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Dec 30, 9:31 PM EST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
931 PM EST SUN DEC 30 2007
.SYNOPSIS...
AN ACTIVE PERIOD OF WEATHER IS ANTICIPATED ACROSS THE NORTH COUNTRY
THIS WEEK. A DEVELOPING STORM SYSTEM OVER THE SOUTHEASTERN STATES
LATE SUNDAY WILL BRING ACCUMULATING SNOW TO THE NORTH COUNTRY
BEGINNING TONIGHT AND CONTINUING INTO MID-MORNING MONDAY. THE
SURFACE LOW IS EXPECTED TO TRACK FROM NEAR THE TIDEWATER REGION OF
VIRGINIA THIS EVENING TO JUST SOUTHEAST OF CAPE COD BY MONDAY
MORNING. THIS WILL RESULT IN LIGHT TO MODERATE SNOW ACCUMULATIONS
ACROSS THE NORTH COUNTRY WITH THE HIGHEST AMOUNTS EXPECTED OVER
SOUTH CENTRAL SECTIONS OF VERMONT. SNOW TAPERS TO SNOW SHOWERS
MONDAY AFTERNOON AS THIS SURFACE LOW DEPARTS WELL EAST OF NEW
ENGLAND. AN ADDITIONAL STORM SYSTEM APPROACHING FROM THE GREAT LAKES
WILL BRING ANOTHER PERIOD OF LIGHT TO POTENTIAL MODERATE SNOWFALL
ACCUMULATIONS NEW YEARS DAY INTO TUESDAY NIGHT. A BRIEF INTRUSION
OF ARCTIC AIR FOLLOWS WEDNESDAY AND THURSDAY FOLLOWED BY MODERATING
TEMPERATURES FOR FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 930 PM EST SUNDAY...GOING FORECAST IN EXCELLENT SHAPE AND
SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. ALL ADVISORIES AND
WARNINGS WILL REMAIN IN PLACE. PRECIPITATION SHIELD CONTINUES TO
EXPAND ACROSS PENNSYLVANIA AND SOUTHERN NEW YORK AND THIS WILL
LIFT NORTHEAST WITH TIME. STILL SOME DRIER AIR IN THE LOWER
LEVELS...THUS STILL LOOKING AT SOME LIGHT SNOW EVENTUALLY
DEVELOPING BETWEEN 10PM AND MIDNIGHT TONIGHT BEFORE THE STEADIER
SNOWS ARRIVE AFTER MIDNIGHT. DYNAMIC SUPPORT STILL BACK ACROSS THE
MID ATLANTIC REGION AND THIS WILL MOVE THROUGH AFTER MIDNIGHT AS
WELL...WHICH OF COURSE WILL ENHANCE THE SNOWFALL. AGAIN...THIS
COVERED WELL IN GOING FORECAST AND NO CHANGES NEEDED AT THIS TIME.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AS OF 144 PM EST SUNDAY...BROAD MID-UPR LVL TROUGH OVER THE NERN
CONUS WWD INTO THE GREAT LAKES/UPR MS RIVER VALLEY AMPLIFIES DURING
THE FORECAST PERIOD WITH EMBEDDED SHORTWAVE TROUGH EXPECTED IN VCNTY
OF THE ERN GREAT LAKES AREA BY 12Z TUESDAY. THIS RELATIVELY SLOW
MOVING FEATURE WILL BRING ADDITIONAL SNOW TO THE NORTH COUNTRY
BEGINNING NEW YEAR/S DAY. THERE CONTINUES TO BE SOME INDICATION IN
THE NWP GUIDANCE THAT A SECONDARY LOW WILL DEVELOP IN THE GULF OF
MAINE TUESDAY NIGHT AND MAY ALLOW FOR A PROLONGED PERIOD OF SNOWFALL
INTO TUESDAY NIGHT...ESPECIALLY ACROSS CENTRAL AND EASTERN SECTIONS
OF VT. GIVEN LOW-LEVEL MOISTURE AVAILABILITY...SLOW SYSTEM
MOTION...AND POTENTIAL REDEVELOPMENT OF SFC LOW...WE MAY BE DEALING
WITH YET ANOTHER SNOW ADVISORY OR POSSIBLE HEAVY SNOW WARNING
SITUATION NEW YEAR/S DAY INTO TUESDAY NIGHT WITH THE HIGHEST
ACCUMULATIONS LIKELY ACROSS ERN SECTIONS OF THE FORECAST AREA. WILL
CONTINUE TO MONITOR...AND WILL UPDATE HWO TO HIGHLIGHT THIS
POTENTIAL FOR THE HOLIDAY.
ONE OTHER NOTE...NORTHERLY GRADIENT WINDS INCREASE TUESDAY NIGHT
WITH POTENTIAL GUSTS TO 30 MPH AS STRONG LOW-LEVEL CAA HELPS TO
STEEPEN NEAR-SFC LAPSE RATES IN THE WAKE OF OUR SECOND LOW PRESSURE
SYSTEM. WE SHOULD SEE TEMPERATURES IN THE LOW-MID TEENS ACROSS MUCH
OF THE FA BY DAYBREAK WEDNESDAY WITH SOME SINGLE DIGITS ABOVE ZERO
IN NRN NY RESULTING IN BRISK EARLY MORNING CONDITIONS.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 330 PM EST SUNDAY...SURFACE LOW WHICH AFFECTED THE AREA
TUESDAY AND TUESDAY NIGHT CONTINUES TO MOVE AWAY FROM THE REGION
AND OFF TO SEA ON WEDNESDAY. BROAD CIRCULATION AROUND THIS SYSTEM
WILL KEEP CLOUDS AND PRECIP OVER MUCH OF THE CWA THROUGH THE FIRST
HALF OF WEDNESDAY. SNOWFALL WILL BE TAPERING OFF BY WED EVENING
FROM W TO E AS STRONG RIDGE MOVES OUT OF CENTRAL CONUS. UPSLOPE
SNOW SHOWERS CONTINUES INTO WED NIGHT...ALTHOUGH VERY LIGHT
ACCUMULATIONS ARE EXPECTED. HIGH PRESSURE BEGINS TO RIDGE INTO THE
FORECAST AREA ON WED NIGHT. THIS HIGH PRESSURE WILL STICK AROUND
FOR A WHILE. A WARM FRONT WILL SKIRT TO THE NORTH OF THE REGION ON
FRIDAY...BRINGING CHANCE POPS TO THE MOST NORTHERN PARTS OF OUR
FORECAST AREA. WHEN HIGH RIDGES ACROSS THE AREA...TEMPERATURES
WILL DROP DRASTICALLY. WEDNESDAY THROUGH THURSDAY WILL HAVE WELL
BELOW NORMAL TEMPERATURES WITH OVERNIGHT LOWS WEDNESDAY AROUND
ZERO IN THE CHAMPLAIN VALLEY AND WELL INTO THE NEGATIVE SINGLE
DIGITS ELSEWHERE...WITH NEGATIVE TEENS EXPECTED IN THE NORTHERN
ADIRONDACKS. THIS RIDGE WILL SHIFT SE OFF THE NEW ENGLAND COAST
ON FRIDAY. FRIDAY INTO SATURDAY...WINDS WILL SHIFT TO THE
W-SW...ALLOWING FOR REGION TO WARM BACK UP TO MORE SEASONAL/CLIMO
TEMPS. NEXT SYSTEM TO BRING PRECIP TO THE REGION WILL BE SUNDAY
NIGHT INTO MONDAY...POSSIBLY BRINGING RAIN TO THE REGION ON
MONDAY.
&&
.AVIATION /03Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...LOW PRESSURE WILL TRACK OFF THE NEW ENGLAND
COAST SPREADING SNOW AND IFR/LIFR CONDITIONS ACROSS THE FORECAST
AREA. LIGHT SNOW WILL DEVELOP ACROSS VERMONT AND NORTHERN NEW
YORK BETWEEN 04Z TO 06Z W/ CONDITIONS LOWERING TO IFR AFT 06Z.
HEAVIEST SNOW IS EXPECTED FROM 08-14Z W/ LIFR CIGS/VIS EXPECTED.
SNOW WILL BE WINDING DOWN BY 19Z WITH VISIBILITY BECOMING
UNRESTRICTED ACROSS MOST TAF LOCATIONS WITH MVFR CIGS HOLDING ON
UNTIL THE END OF THIS FORECAST PERIOD. WINDS WILL BE LIGHT OUT OF
THE NORTHEAST...SWITCHING TO THE NORTHWEST AFT 20Z.
00Z TUESDAY THROUGH THURSDAY...EXPECTING VFR CONDITIONS TO
DEVELOP BY 00Z TUESDAY AS A WEAK RIDGE OF HIGH PRESSURE BUILDS
INTO THE REGION MONDAY NIGHT. A LOW PRESSURE AREA MOVING EAST FROM
THE GREAT LAKES MONDAY NIGHT NIGHT WILL BRING SNOW INTO THE REGION
TUESDAY WITH CONDITIONS LOWERING TO IFR/LIFR IN SNOW THROUGH THE
DAY ON TUESDAY AND CONTINUING INTO TUESDAY NIGHT...AS A SECONDARY
LOW PRESSURE AREA DEVELOPS OFF THE NEW JERSEY COAST TUESDAY
AFTERNOON. EXPECTING SNOW SHOWERS TO LINGER IN THE MOUNTAINS ON WEDNESDAY.
CONDITIONS EXPECTED TO IMPROVE TO VFR WEDNESDAY NIGHT AS A RIDGE
OF HIGH PRESSURE BUILDS EAST FROM THE GREAT LAKES. HIGH PRESSURE
WILL BE IN CONTROL ON THURSDAY WITH VFR CONDITIONS EXPECTED.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...SNOW ADVISORY UNTIL 10 AM EST MONDAY FOR VTZ001>009-016>018.
HEAVY SNOW WARNING UNTIL 10 AM EST MONDAY FOR VTZ010>012-019.
NY...SNOW ADVISORY UNTIL 10 AM EST MONDAY FOR NYZ028>031-034-035.
&&
SYNOPSIS...BANACOS
NEAR TERM...EVENSON
SHORT TERM...BANACOS
LONG TERM...JAN
AVIATION...JAN/DUMONTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 225 PM EST SUN DEC 30 2007 NYZ028>031-034-035-VTZ001>009-016>018-311200- EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-EASTERN FRANKLIN-EASTERN CHITTENDEN- EASTERN ADDISON- 225 PM EST SUN DEC 30 2007 ...SNOW ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SNOW ADVISORY. A SECOND MODERATE SNOWFALL EVENT IS EXPECTED NEW YEAR/S DAY INTO TUESDAY NIGHT. A LOW PRESSURE AREA OVER THE GREAT LAKES EARLY MONDAY NIGHT WILL MOVE EAST AND BE OVER CENTRAL NEW YORK STATE ON TUESDAY...AND THEN REDEVELOP JUST EAST OF THE NEW JERSEY COAST TUESDAY AFTERNOON. SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION ON TUESDAY AND CONTINUE INTO TUESDAY NIGHT. SNOW IS EXPECTED TO TAPER OFF TO SNOW SHOWERS ON WEDNESDAY. THIS LOW PRESSURE SYSTEM HAS THE POTENTIAL TO PRODUCE 6 OR MORE INCHES OF SNOW ACROSS THE REGION BY LATE TUESDAY NIGHT. BASED ON PRESENT INDICATIONS...THE HEAVIEST SNOWFALL POTENTIAL IS ACROSS CENTRAL AND EASTERN SECTIONS OF VERMONT. .SPOTTER INFORMATION STATEMENT... DURING THE UPCOMING WINTER WEATHER EPISODES...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. VTZ010>012-019-311200- ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND- 225 PM EST SUN DEC 30 2007 ...HEAVY SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 AM EST MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAVY SNOW WARNING. A SECOND MODERATE SNOWFALL EVENT IS EXPECTED NEW YEAR/S DAY INTO TUESDAY NIGHT. A LOW PRESSURE AREA OVER THE GREAT LAKES EARLY MONDAY NIGHT WILL MOVE EAST AND BE OVER CENTRAL NEW YORK STATE ON TUESDAY...AND THEN REDEVELOP JUST EAST OF THE NEW JERSEY COAST TUESDAY AFTERNOON. SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION ON TUESDAY AND CONTINUE INTO TUESDAY NIGHT. SNOW IS EXPECTED TO TAPER OFF TO SNOW SHOWERS ON WEDNESDAY. THIS LOW PRESSURE SYSTEM HAS THE POTENTIAL TO PRODUCE 6 OR MORE INCHES OF SNOW ACROSS THE REGION BY LATE TUESDAY NIGHT. BASED ON PRESENT INDICATIONS...THE HEAVIEST SNOWFALL POTENTIAL IS ACROSS CENTRAL AND EASTERN SECTIONS OF VERMONT. .SPOTTER INFORMATION STATEMENT... DURING THE UPCOMING WINTER WEATHER EPISODES...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. NYZ026-027-087-311200- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 225 PM EST SUN DEC 30 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL DEVELOP AROUND MIDNIGHT TONIGHT WITH 2 TO 4 INCHES OF SNOW ACCUMULATION EXPECTED BY MID MORNING MONDAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SECOND SNOWFALL EVENT IS EXPECTED NEW YEAR/S DAY INTO TUESDAY NIGHT. A LOW PRESSURE AREA OVER THE GREAT LAKES EARLY MONDAY NIGHT WILL MOVE EAST AND BE OVER CENTRAL NEW YORK STATE ON TUESDAY...AND THEN REDEVELOP JUST EAST OF THE NEW JERSEY COAST TUESDAY AFTERNOON. SNOW IS EXPECTED TO DEVELOP ACROSS THE REGION ON TUESDAY AND CONTINUE INTO TUESDAY NIGHT. SNOW IS EXPECTED TO TAPER OFF TO SNOW SHOWERS ON WEDNESDAY. THIS LOW PRESSURE SYSTEM HAS THE POTENTIAL TO PRODUCE 3 TO 6 INCHES OF SNOW ACROSS THE ST. LAWRENCE VALLEY BY LATE TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... DURING THE UPCOMING WINTER WEATHER EPISODES...WEATHER SPOTTERS ARE ENCOURAGED TO REPORT THEIR OBSERVED SNOW/ICE AMOUNTS AND/OR CHANGES IN PRECIPITATION TYPE TO THE NATIONAL WEATHER SERVICE IN BURLINGTON. BANACOS
The national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69993, 69994, 69995, 69996, 69997, 69998, 69999, 70000, 70001, 70002, 70003, 70004, 70005.